Georgia, 2018

Flash Flooding in Georgia, August 3 to 4, 2018

August 3 to 4, 2018 · NWS FFC · 2 events in 1 county or zone

Summertime showers and thunderstorms produced locally heavy rainfall in the afternoon and evening of August 3. Soils were saturated from rainfall early in the week, and combined with rainfall amounts of 2 to 4 inches to cause isolated flash flooding, particularly over portions of east central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Summertime showers and thunderstorms produced locally heavy rainfall in the afternoon and evening of August 3. Soils were saturated from rainfall early in the week, and combined with rainfall amounts of 2 to 4 inches to cause isolated flash flooding, particularly over portions of east central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 3, 7:18 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 3, 7:18 PM EST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
818 PM EDT Fri Aug 3 2018

.SHORT TERM /Tonight through Sunday Night/...

Showers and thunderstorms are ongoing in northeastern and
southeastern portions of our region, but are expected to dissipate
in the overnight hours. Some storms could produce locally heavy
rain, which could lead to some localized flooding concerns given
saturated soils from the rainfall from the last several days.
Upper level ridging is building into the southeastern CONUS to
begin the short term period, which is bringing about a return to a
more diurnally-driven pattern of convection to north and central
Georgia. This high pressure has allowed for drier air to build
into the forecast area today, however, moisture will again begin
to increase on Saturday. In spite of the increasing moisture, the
upper level ridge and associated surface high pressure system
should help to suppress convection tomorrow and keep showers and
thunderstorms more scattered in nature. Maintained chance PoPs for
Saturday afternoon and evening as a result. Due to the high
pressure inhibiting the rain chances and cloud coverage,
temperatures will be near normal values through the weekend.

King

.LONG TERM /Sunday through Saturday/...

No changes to the long term. GFS and ECMWF agree that high
pressure builds westward from the Atlantic across the forecast
area into the first of next week. This will produce a more diurnal
pattern of showers and thunderstorms. Toward the end of the period
another trough deepens over the OH Valley with an accompanying
short wave. So likely pops for the north still look okay. Previous
discussion is included below.

41

PREV DISCUSSION... /Issued 316 AM EDT Fri Aug 3 2018/

LONG TERM /Saturday through Thursday/...
A more diurnal pattern will begin to set up this
weekend into early next week as high pressure aloft and at the
surface builds in from the west. Pops and temps will trend towards
normal values.

Unfortunately, a wetter pattern may begin to set up again by the mid
to late part of the week as a frontal boundary approaches from the
north. This boundary is expected to approach by Thursday and
potentially move into north-central portions of the CWFA on Friday.

NListemaa

&&

AVIATION...
00Z Update...
Isolated showers and thunderstorms across the area are expected to
diminish into the overnight hours. MVFR ceilings are expected to
develop before sunrise on Saturday morning, then lift back to VFR
in the late morning. Scattered showers with isolated thunderstorms
will develop once again Saturday afternoon. Light SW winds this
evening will weaken to nearly calm in the overnight hours and
shift S during the daytime on Saturday.

//ATL Confidence...00Z Update...
Medium to high confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  88  71  89 /  40  30  20  30
Atlanta         71  88  73  89 /  20  30  20  40
Blairsville     64  83  65  83 /  40  40  20  40
Cartersville    69  88  71  88 /  20  30  20  40
Columbus        72  90  74  92 /  30  30  20  30
Gainesville     69  86  71  87 /  30  30  20  40
Macon           71  90  72  91 /  40  30  20  30
Rome            69  89  71  89 /  10  30  20  40
Peachtree City  70  89  71  89 /  20  30  20  40
Vidalia         73  91  73  91 /  50  30  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....41
AVIATION...King
Hazardous weather outlook, Aug 3, 9:07 PM EST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1007 PM EDT Fri Aug 3 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-050215-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington-
Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs-
Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley-
Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster-
Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler-
Montgomery-Toombs-
1007 PM EDT Fri Aug 3 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Scattered showers with some isolated thunderstorms are present in
portions of northeast and east central Georgia and will diminish
later tonight. Heavy rain associated with these storms could lead
to some localized flooding concerns. Otherwise, widespread severe
weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered showers and thunderstorms are expected each day.
Widespread severe weather is not anticipated. However, the potential
for localized flooding will still exist where heavy rain occurs.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 3, 6:37 PM EST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
737 PM EDT FRI AUG 3 2018

GAZ008-009-016-040015-
Union GA-Towns GA-White GA-
737 PM EDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UNION...SOUTHERN TOWNS
AND NORTHERN WHITE COUNTIES UNTIL 815 PM EDT...

At 736 PM EDT...an area of heavy rain was near Low Gap Shelter, or
10 miles north of Cleveland...moving northeast at 5 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Helen, Unicoi State Park, Whitley Gap Shelter, Robertstown, Blue
Mountain Shelter, Anna Ruby Falls, Smithgall Woods Conservation Are,
Mountain Scene, Sautee and Low Gap Shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3488 8366 3483 8366 3482 8365 3480 8368
      3477 8365 3477 8363 3473 8362 3472 8364
      3469 8364 3462 8372 3471 8386 3472 8386
      3472 8388 3475 8392 3491 8373
TIME...MOT...LOC 2336Z 221DEG 23KT 3475 8378

WIND...40MPH
Special weather statement, Aug 3, 6:40 PM EST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
740 PM EDT FRI AUG 3 2018

GAZ113-040045-
Toombs GA-
740 PM EDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOOMBS COUNTY UNTIL
845 PM EDT...

At 738 PM EDT...an area of heavy rain was over New Branch, or 7
miles west of Reidsville...moving northeast at 10 mph.

  HAZARD...Heavy rain and possible minor flooding.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Toombs Central, Johnson Corner, Ohoopee and New Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3214 8220 3192 8222 3192 8223 3191 8225
      3193 8226 3193 8227 3194 8228 3194 8232
      3201 8239 3224 8221 3221 8221 3218 8219
      3216 8218
TIME...MOT...LOC 2338Z 221DEG 23KT 3207 8225

WIND...40MPH
Local storm report, Aug 3, 8:33 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
933 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TSTM WND DMG     YORKVILLE               33.93N  85.00W
08/01/2018                   PAULDING           GA   EMERGENCY MNGR

            REPORT OF POWERLINES DOWN AND A TREE BLOCKING THE
            ROADWAY ON CROSSROADS CHURCH ROAD NEAR HWY 101 IN
            ROCKMART, GA.

&&

EVENT NUMBER FFC1800769

JKING
Local storm report, Aug 3, 8:42 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
942 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     TSTM WND DMG     3 S UNION               33.80N  84.97W
08/01/2018                   PAULDING           GA   EMERGENCY MNGR

            REPORT OF POWERLINES AND TREES DOWN BLOCKING THE
            ROADWAY NEAR THE INTERSECTION OF BUD COLE ROAD AND HWY
            101 IN TEMPLE, GA.

&&

EVENT NUMBER FFC1800770

JKING
Local storm report, Aug 3, 8:47 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
947 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     TSTM WND DMG     4 NNE BURNT HICKORY RID 34.08N  84.83W
08/01/2018                   PAULDING           GA   EMERGENCY MNGR

            REPORT OF POWERLINES AND TREES DOWN BLOCKING THE
            ROADWAY ON HWY 61 IN DALLAS, GA NEAR THE PAULDING COUNTY
            AND BARTOWN COUNTY LINE.

&&

EVENT NUMBER FFC1800771

JKING
Special weather statement, Aug 3, 9:02 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1002 PM EDT FRI AUG 3 2018

GAZ097-098-109-111-112-040230-
Wheeler GA-Treutlen GA-Montgomery GA-Laurens GA-Dodge GA-
1002 PM EDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR WHEELER...SOUTHWESTERN
TREUTLEN...NORTHWESTERN MONTGOMERY...SOUTHEASTERN LAURENS AND EASTERN
DODGE COUNTIES UNTIL 1030 PM EDT...

At 1002 PM EDT...a thunderstorm was over Alamo...moving northeast at
20 mph.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Soperton, Alamo, Mount Vernon, Glenwood, Ailey, Scotland, Tarrytown,
Lothair, Landsburg, Cedar Grove, Barnhill, Kibbee, Jay Bird Springs,
Achord, Little Ocmulgee State Park and Lowery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3202 8278 3205 8281 3206 8286 3210 8290
      3211 8290 3213 8294 3215 8293 3214 8295
      3212 8295 3209 8298 3213 8306 3245 8272
      3231 8245 3201 8275
TIME...MOT...LOC 0202Z 220DEG 17KT 3217 8281

WIND...40MPH

The radar

The Charleston,SC radar (KCLX), 126 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Toombs

When
August 3, 10:00 PM EST to August 4, 1:00 AM EST
Where
Toombs County, 2.93 mi E of New Branch to 4.53 mi NE of New Branch
Cause
Heavy Rain
Reported by
State Official
Coordinates
32.076, -82.200

Flash flooding was reported at several locations west-southwest of Reidsville in Toombs County, including the intersection of Jack Collins Road and Levy Cave Road, the intersection of Highway 56 and Ernest Webber Road, Bud Clifton Road, Jim Shuman Road, and Ben Usher Road. Radar estimates indicate that rainfall amounts of 2.5 to 4 inches occurred in a short period of time.

Flash Flood, Toombs

When
August 3, 10:00 PM EST to August 4, 1:00 AM EST
Where
Toombs County, 4.48 mi SW of New Branch to 3.1 mi SSW of New Branch
Cause
Heavy Rain
Reported by
State Official
Coordinates
32.034, -82.303

Flash flooding was reported along John Dasher Road, between Hayden Jones Road and Clifford Rogers Road, and on Marvin Church Road. Radar estimates indicate that rainfall amounts of 2.5 to 4 inches occurred in a short period of time.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782402, 782408.